Kansas, 2025

Hail and Damaging Winds in Kansas, September 3, 2025

September 3, 2025 · NWS ICT · 42 events in 5 counties and zones

An intense supercell thunderstorm developed over portions of Saline County during the late afternoon hours of September 3rd. This storm weakened as a second supercell thunderstorm developed across portions of McPherson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense supercell thunderstorm developed over portions of Saline County during the late afternoon hours of September 3rd. This storm weakened as a second supercell thunderstorm developed across portions of McPherson County. This storm moved across portions of McPherson, Harvey, and Sedgwick and produced several reports of large hail up to baseball size. A third supercell storm developed across southwest McPherson County and once again, tracked across Harvey and Sedgwick counties. Large hail up to baseball size and wind gusts in excess of 70 mph were reported. Extensive damage to roofs, trees, siding, and vehicles occurred across McPherson, Harvey, and Sedgwick counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 1:05 PM CST, 3 hours 3 minutes earlier. Its key messages:

  • Strong to severe storms will affect the region for late this afternoon and evening(a few storms could produce damaging winds and significant size hail over 2 inches)
  • Another round of showers and storms is expected for Thursday night into Friday morning with a few strong storms possible
  • Dry weather with cooler below normal temperatures will be in store for the weekend and next week
Area forecast discussion, Sep 3, 1:05 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
205 PM CDT Wed Sep 3 2025

.KEY MESSAGES...

- Strong to severe storms will affect the region for late this
afternoon and evening(a few storms could produce damaging winds and
significant size hail over 2 inches)

- Another round of showers and storms is expected for Thursday night
into Friday morning with a few strong storms possible

- Dry weather with cooler below normal temperatures will be in
  store for the weekend and next week

&&

.DISCUSSION...
Issued at 151 PM CDT Wed Sep 3 2025

Latest analysis shows a cold front surging southward from
southern Nebraska into northern Kansas. Thunderstorms will
begin to develop along the front mainly after 4pm across central
and northeast Kansas, then spread southward through the evening
hours. The ingredients of modest MLCAPE, steep mid-level lapse
rates, and favorable elongated directional wind shear profile
aloft favors large hail with significant size hail over 2
inches possible. Also of note is decent DCAPE over central
Kansas which promotes possible damaging winds of 60 to 70mph.
The storms should begin to decrease after sunset with loss of
daytime heating.

Dry weather to follow on Thursday as surface high pressure builds
over the region. Meanwhile a second cold front will surge southward
across Kansas for Thursday night into Friday morning with a more
noticeable cool down. Showers and storms will accompany the front
with some potential for a few strong/marginally severe storms to
produce up to quarter size hail. The key will be on magnitude of
elevated instability present which will predicate updraft
strength/hail size. Otherwise it will be a cooler fall-like start on
Saturday morning with lows in the upper 40s to low 50s. The upper
level pattern will transition from a northwest flow regime to an
upper level ridge amplifying over the central plain heading into next
week. This will result in a dry weather pattern for Sunday through
middle of next week with a gradual rise to daytime highs but still
below normal for early September.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1213 PM CDT Wed Sep 3 2025

Widely scattered storms this afternoon and evening, especially
along and east of the I-135 corridor.

As of 1720Z this afternoon, VFR conditions dominated the region.
However, after 21Z, chances for widely scattered showers and
storms will increase across portions of central and eastern
Kansas as a cold front sinks into the area. Conditions are
favorable for strong to severe storms across the area with large
hail being the primary concern. However, there is a chance for
wind gusts up to 50 knots along with a very low tornado risk.
Showers and storms will progress from northwest to southeast
throughout the evening and nighttime hours, and chances should
come to an end after 05Z. VFR conditions should gradually return
overnight into early Thursday morning.

The cold front will also bring a wind shift across the area.
Prior to frontal passage, winds will be generally under 10 knots
out of the west or southwest. After frontal passage, north to
northeast winds will initially be breezy with gusts around 20
to 25 knots possible, then decrease overnight into Thursday
morning.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...JC
Hazardous weather outlook, Sep 3, 2:15 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
315 PM CDT Wed Sep 3 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
315 PM CDT Wed Sep 3 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected develop and continue through the evening hours.
A few of the stronger storms will be capable of producing large
hail of 2 inches or bigger along with 60 to 70 mph downburst winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms will be possible late Thursday night into Friday morning. A
few strong storms will be possible with large hail as the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed late this afternoon and tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

33 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
September 3, 4:08 PM CST to 4:09 PM CST
Where
Saline County, 2.56 mi WNW of (Sln)salina Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.690

Hail, Saline

When
September 3, 4:16 PM CST to 4:17 PM CST
Where
Saline County, 3.4 mi NW of (Sln)salina Muni Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
38.830, -97.700

Hail, Saline

When
September 3, 4:16 PM CST to 4:17 PM CST
Where
Saline County, 4.85 mi W of (Sln)salina Muni Arp
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.800, -97.740

Hail, Saline

When
September 3, 4:20 PM CST to 4:21 PM CST
Where
Saline County, 1.75 mi NE of (Sln)salina Muni Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
38.820, -97.630

Hail, Saline

When
September 3, 4:25 PM CST to 4:26 PM CST
Where
Saline County, 1.28 mi WNW of Mentor
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
38.740, -97.620

The time was estimated via radar.

Hail, Saline

When
September 3, 4:26 PM CST to 4:27 PM CST
Where
Saline County, 2.07 mi S of (Sln)salina Muni Arp
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.650

Hail was reportedly covering the ground south of the Salina Airport.

Hail, Saline

When
September 3, 4:33 PM CST to 4:34 PM CST
Where
Saline County, 0.54 mi W of Assaria
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.680, -97.610

Hail, Saline

When
September 3, 4:36 PM CST to 4:37 PM CST
Where
Saline County, 0.54 mi W of Assaria
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.610

Hail, McPherson

When
September 3, 4:40 PM CST to 4:41 PM CST
Where
McPherson County, 0.88 mi NW of Marquette
Measured
1.5 in hail
Reported by
Public
Coordinates
38.560, -97.840

The report was received via social media.

Hail, Saline

When
September 3, 4:45 PM CST to 4:46 PM CST
Where
Saline County, 1.75 mi SW of Assaria
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.660, -97.620

Hail, Marion

When
September 3, 5:02 PM CST to 5:03 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.600, -97.060

Hail, Marion

When
September 3, 5:09 PM CST to 5:10 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
38.600, -97.060

Hail, McPherson

When
September 3, 5:10 PM CST to 5:11 PM CST
Where
McPherson County, 1.48 mi NNE of Mc Pherson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.390, -97.660

Hail, McPherson

When
September 3, 5:14 PM CST to 5:15 PM CST
Where
McPherson County, 1.48 mi NNE of Mc Pherson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.390, -97.660

Hail, McPherson

When
September 3, 5:16 PM CST to 5:17 PM CST
Where
McPherson County, 1.48 mi NNE of Mc Pherson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.390, -97.660

Hail, McPherson

When
September 3, 5:21 PM CST to 5:22 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.370, -97.660

Thunderstorm Wind, McPherson

When
September 3, 5:38 PM CST to 5:39 PM CST
Where
McPherson County, 5.94 mi SSW of Elyria
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
38.200, -97.660

This wind gust was measured via a personal weather station.

Hail, McPherson

When
September 3, 5:42 PM CST to 5:43 PM CST
Where
McPherson County, 1.38 mi N of Moundridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -97.520

Hail, Harvey

When
September 3, 5:44 PM CST to 5:45 PM CST
Where
Harvey County, 9.38 mi NNE of Burrton
Measured
2.75 in hail
Reported by
Public
Coordinates
38.150, -97.620

Thunderstorm Wind, Harvey

When
September 3, 5:51 PM CST to 5:52 PM CST
Where
Harvey County, 5.08 mi WSW of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -97.520

Half dollar sized hail was also reported.

Hail, Harvey

When
September 3, 5:58 PM CST to 5:59 PM CST
Where
Harvey County, 4.4 mi NW of Halstead
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
38.050, -97.570

Hail, McPherson

When
September 3, 6:02 PM CST to 6:03 PM CST
Where
McPherson County, 5.59 mi WSW of Mc Pherson Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.780

Thunderstorm Wind, Harvey

When
September 3, 6:04 PM CST to 6:05 PM CST
Where
Harvey County, 0.69 mi N of Halstead
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.010, -97.520

A railroad crossing arm was snapped with a police officer estimating 75mph wind gusts in Halstead.

Hail, Harvey

When
September 3, 6:06 PM CST to 6:07 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.000, -97.510

Wind gusts up to 60 mph were also reported.

Thunderstorm Wind, Harvey

When
September 3, 6:06 PM CST to 6:07 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -97.510

This wind gust was estimated along with tennis ball sized hail.

Hail, McPherson

When
September 3, 6:10 PM CST to 6:11 PM CST
Where
McPherson County, 3 mi NE of Inman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -97.730

Hail, Harvey

When
September 3, 6:16 PM CST to 6:17 PM CST
Where
Harvey County, Sedgwick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.920, -97.430

Hail, Sedgwick

When
September 3, 6:31 PM CST to 6:32 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.840, -97.370

Hail, Sedgwick

When
September 3, 6:39 PM CST to 6:40 PM CST
Where
Sedgwick County, Park City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.800, -97.320

Hail, Sedgwick

When
September 3, 6:40 PM CST to 6:41 PM CST
Where
Sedgwick County, 1.49 mi NNE of Wichita
Measured
2.75 in hail
Reported by
Public
Coordinates
37.720, -97.320

Hail, Sedgwick

When
September 3, 6:42 PM CST to 6:43 PM CST
Where
Sedgwick County, Park City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.800, -97.320

KSN news media reported golf ball sized hail in Park City.

Thunderstorm Wind, Sedgwick

When
September 3, 6:42 PM CST to 6:43 PM CST
Where
Sedgwick County, 3.01 mi SE of Maize
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.740, -97.430

Wind gusts estimated between 70 and 75 mph were reported along with some paneling blown off of the roof of a gas station.

Thunderstorm Wind, Sedgwick

When
September 3, 6:43 PM CST to 6:44 PM CST
Where
Sedgwick County, 3.01 mi SE of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.740, -97.430

A portion of a roof panel on a gas station was blown off.

Hail, Harvey

When
September 3, 6:50 PM CST to 6:51 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.000, -97.510

Golfball sized hail covering most of the ground.

Thunderstorm Wind, Sedgwick

When
September 3, 7:00 PM CST to 7:01 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Hail, Sedgwick

When
September 3, 7:15 PM CST to 7:16 PM CST
Where
Sedgwick County, 3.56 mi WNW of Wichita
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.720, -97.390

Hail, Sedgwick

When
September 3, 7:17 PM CST to 7:18 PM CST
Where
Sedgwick County, 2.14 mi SE of Maize
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.440

Thunderstorm Wind, Sedgwick

When
September 3, 7:17 PM CST to 7:18 PM CST
Where
Sedgwick County, 2.14 mi SE of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.750, -97.440

This wind gust was estimated.

Hail, Sedgwick

When
September 3, 7:22 PM CST to 7:23 PM CST
Where
Sedgwick County, 3.28 mi W of Wichita
Measured
2 in hail
Reported by
NWS Employee
Coordinates
37.700, -97.390

Many ping pong ball sized hailstones fell along with a couple of two-inch hailstones.

Thunderstorm Wind, Sedgwick

When
September 3, 7:22 PM CST to 7:23 PM CST
Where
Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.440

Hail, Sedgwick

When
September 3, 7:24 PM CST to 7:25 PM CST
Where
Sedgwick County, 3.62 mi SSW of Wichita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -97.350

Hail, Sedgwick

When
September 3, 7:38 PM CST to 7:39 PM CST
Where
Sedgwick County, 2.97 mi NNE of Peck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284683, 1284684, 1284685, 1284686, 1284687, 1284688, 1284689, 1284690, 1284691, 1284692, 1284693, 1284694, 1284695, 1284696, 1284697, 1284698, 1284699, 1284700, 1284701, 1284702, 1284703, 1284704, 1284705, 1284706, 1284708, 1284709, 1284710, 1284711, 1284712, 1284713, 1284714, 1284715, 1295604, 1284716, 1284717, 1284718, 1284719, 1284720, 1284721, 1284722, and more.